Alert archive / Massachusetts / Coastal Flood Statements in 2016

Coastal Flood Statement 17, NWS Boston/Norton, MA

December 13, 20164 counties in Massachusetts

NWS Boston/Norton, MA issued this coastal flood statement at Dec 13, 2016, 3:21 PM EST for 4 counties in Massachusetts. It took effect at Dec 14, 2016, 9:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2016, 3:21 PM EST (20:21 UTC)
In effect from
Dec 14, 2016, 9:00 AM EST
Expired
Dec 14, 2016, 1:00 PM EST
In force
4 hr
Issued by
NWS Boston/Norton, MA

Counties Essex County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2016-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2016-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WHUS41 KBOX 132021
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
321 PM EST TUE DEC 13 2016

MAZ007-015-016-019-140430-
/O.NEW.KBOX.CF.S.0017.161214T1400Z-161214T1800Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
321 PM EST TUE DEC 13 2016

...VERY HIGH ASTRONOMICAL TIDES WEDNESDAY RESULTS IN MINOR COASTAL
FLOODING...

.THE HIGHEST ASTRONOMICAL TIDE OF THE MONTH WILL OCCUR WEDNESDAY.
THIS WILL BRING HIGH OCEAN WATERS TO THE REGION. HOWEVER WITH THE
ABSENCE OF ONSHORE WINDS AND WAVE ACTION, ONLY EXPECTING VERY
MINOR, NUISANCE FLOODING.

* LOCATION...EASTERN MASSACHUSETTS COASTLINE INCLUDING THE
  COASTLINE OF BOSTON.

* COASTAL FLOODING...MINOR/NUISANCE FLOODING IN THE TYPICAL LOW
  LYING SPOTS OF THE COASTLINE.

* TIMING...FROM 9 AM WEDNESDAY TO 1 PM WEDNESDAY.

* IMPACTS...MINOR/NUISANCE COASTAL FLOODING ALONG THE MOST
  VULNERABLE SHORELINE ROADS

&&

ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.

NEWBURYPORT

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    8.5- 9.0    13/11 PM   -0.2/ 0.2     2        NONE
   10.3-10.8    14/11 AM    0.0/ 0.5     2        NONE
    8.6- 9.1    15/12 AM   -0.2/ 0.2    2-3       NONE
   10.0-10.5    15/12 PM   -0.2/ 0.2     3        NONE
    7.8- 8.3    16/01 AM   -1.1/-0.6     3        NONE

GLOUCESTER HARBOR

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    9.8-10.3    13/11 PM   -0.2/ 0.2     2        NONE
   11.6-12.1    14/11 AM    0.0/ 0.5     2        NONE
    9.8-10.3    15/12 AM   -0.2/ 0.2    2-3       NONE
   10.9-11.4    15/12 PM   -0.7/-0.2     3        NONE
    9.5-10.0    16/12 AM   -0.7/-0.2    3-4       NONE

REVERE

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    10.3-10.8    13/11 PM   -0.2/ 0.2    1-2       NONE
   12.1-12.6    14/11 AM    0.0/ 0.5     2        NONE
   10.4-10.9    15/12 AM   -0.2/ 0.2    2-3       NONE
   11.8-12.3    15/12 PM   -0.2/ 0.2     3        NONE
    9.9-10.4    16/12 AM   -0.8/-0.2     3        NONE

BOSTON HARBOR

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    10.4-10.9    13/11 PM   -0.2/ 0.2     1        NONE
   12.2-12.7    14/11 AM    0.0/ 0.5    1-2      MINOR
   10.5-11.0    15/12 AM   -0.2/ 0.2    1-2       NONE
   11.9-12.4    15/12 PM   -0.2/ 0.2     2        NONE
    9.9-10.4    16/12 AM   -0.8/-0.2     2        NONE

SCITUATE

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    9.8-10.3    13/11 PM   -0.2/ 0.2    1-2       NONE
   11.6-12.1    14/11 AM    0.0/ 0.5     2       MINOR
   10.0-10.5    15/12 AM   -0.2/ 0.3    2-3       NONE
   11.4-11.9    15/12 PM   -0.2/ 0.2     3        NONE
    9.5-10.0    16/12 AM   -0.7/-0.2     3        NONE

$$

$$FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
2 follow-up statements
499 
WHUS41 KBOX 140249
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
949 PM EST TUE DEC 13 2016

MAZ007-015-016-019-141100-
/O.CON.KBOX.CF.S.0017.161214T1400Z-161214T1800Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
949 PM EST TUE DEC 13 2016

...VERY HIGH ASTRONOMICAL TIDES WEDNESDAY WILL RESULT IN MINOR
COASTAL FLOODING...

.THE HIGHEST ASTRONOMICAL TIDE OF THE MONTH WILL OCCUR WEDNESDAY.
THIS WILL BRING HIGH OCEAN WATERS TO THE REGION. HOWEVER WITH THE
ABSENCE OF ONSHORE WINDS AND WAVE ACTION, ONLY EXPECTING VERY
MINOR, NUISANCE FLOODING.

* LOCATION...EASTERN MASSACHUSETTS COASTLINE INCLUDING THE COASTLINE OF BOSTON.

* COASTAL FLOODING...MINOR/NUISANCE FLOODING IN THE TYPICAL LOW LYING SPOTS OF 
  THE COASTLINE.

* TIMING...FROM 9 AM WEDNESDAY TO 1 PM WEDNESDAY.

* IMPACTS...MINOR/NUISANCE COASTAL FLOODING ALONG THE MOST VULNERABLE 
  SHORELINE ROADS

&&

ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.

NEWBURYPORT

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    8.5- 9.0    13/11 PM   -0.2/ 0.2     2        NONE
   10.3-10.8    14/11 AM    0.0/ 0.5     2        NONE
    8.6- 9.1    15/12 AM   -0.2/ 0.2     2        NONE
   10.0-10.5    15/12 PM   -0.2/ 0.2     3        NONE
    7.8- 8.3    16/01 AM   -1.1/-0.6     3        NONE
    8.9- 9.4    16/01 PM   -1.1/-0.7    2-3       NONE

GLOUCESTER HARBOR

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    9.8-10.3    13/11 PM   -0.2/ 0.2    2-3       NONE
   11.6-12.1    14/11 AM    0.0/ 0.5     2        NONE
    9.8-10.3    15/12 AM   -0.2/ 0.2    2-3       NONE
   10.9-11.4    15/12 PM   -0.7/-0.2     3        NONE
    9.5-10.0    16/12 AM   -0.7/-0.2    3-4       NONE
   10.5-11.0    16/01 PM   -0.8/-0.2    2-3       NONE

REVERE

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    10.3-10.8    13/11 PM   -0.2/ 0.2     1        NONE
   12.1-12.6    14/11 AM    0.0/ 0.5    1-2       NONE
   10.4-10.9    15/12 AM   -0.2/ 0.2    1-2       NONE
   11.8-12.3    15/12 PM   -0.2/ 0.2     3        NONE
    9.9-10.4    16/12 AM   -0.8/-0.2     3        NONE
   11.6-12.1    16/01 PM   -0.2/ 0.2    2-3       NONE

BOSTON HARBOR

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    10.4-10.9    13/11 PM   -0.2/ 0.2     1        NONE
   12.2-12.7    14/11 AM    0.0/ 0.5     1       MINOR
   10.5-11.0    15/12 AM   -0.2/ 0.2    1-2       NONE
   11.9-12.4    15/12 PM   -0.2/ 0.2     2        NONE
    9.9-10.4    16/12 AM   -0.8/-0.2     2        NONE
   11.6-12.1    16/01 PM   -0.2/ 0.2     2        NONE

SCITUATE

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    9.8-10.3    13/11 PM   -0.2/ 0.2     1        NONE
   11.6-12.1    14/11 AM    0.0/ 0.5     2       MINOR
   10.0-10.5    15/12 AM   -0.2/ 0.3     2        NONE
   11.4-11.9    15/12 PM   -0.2/ 0.2     3        NONE
    9.5-10.0    16/12 AM   -0.7/-0.2    3-4       NONE
   10.8-11.3    16/01 PM   -0.7/-0.2    2-3       NONE

$$

$$FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
838 
WHUS41 KBOX 140853
CFWBOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
353 AM EST WED DEC 14 2016

MAZ007-015-016-019-141700-
/O.CON.KBOX.CF.S.0017.161214T1400Z-161214T1800Z/
EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-
353 AM EST WED DEC 14 2016

...VERY HIGH ASTRONOMICAL TIDES TODAY WILL RESULT IN MINOR
COASTAL FLOODING...

.THE HIGHEST ASTRONOMICAL TIDE OF THE MONTH WILL OCCUR THIS
MORNING AND BRING HIGH OCEAN WATERS TO THE REGION. HOWEVER WITH
THE ABSENCE OF ONSHORE WINDS AND WAVE ACTION, AFFECTED AREAS
SHOULD ONLY EXPECT VERY MINOR, NUISANCE FLOODING.

* LOCATION...EASTERN MASSACHUSETTS COASTLINE INCLUDING THE COASTLINE OF BOSTON.

* COASTAL FLOODING...MINOR/NUISANCE FLOODING IN THE TYPICAL LOW LYING SPOTS OF 
  THE COASTLINE.

* TIMING...FROM 9 AM WEDNESDAY TO 1 PM WEDNESDAY.

* IMPACTS...MINOR/NUISANCE COASTAL FLOODING ALONG THE MOST VULNERABLE 
  SHORELINE ROADS

&&

ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.

NEWBURYPORT

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    8.5- 9.0    13/11 PM   -0.2/ 0.2     2        NONE
   10.3-10.8    14/11 AM    0.0/ 0.5     2        NONE
    8.6- 9.1    15/12 AM   -0.2/ 0.2     2        NONE
   10.0-10.5    15/12 PM   -0.2/ 0.2     3        NONE
    7.8- 8.3    16/01 AM   -1.1/-0.6     3        NONE
    8.9- 9.4    16/01 PM   -1.1/-0.7    2-3       NONE

GLOUCESTER HARBOR

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    9.8-10.3    13/11 PM   -0.2/ 0.2    2-3       NONE
   11.6-12.1    14/11 AM    0.0/ 0.5     2        NONE
    9.8-10.3    15/12 AM   -0.2/ 0.2    2-3       NONE
   10.9-11.4    15/12 PM   -0.7/-0.2     3        NONE
    9.5-10.0    16/12 AM   -0.7/-0.2    3-4       NONE
   10.5-11.0    16/01 PM   -0.8/-0.2    2-3       NONE

REVERE

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    10.3-10.8    13/11 PM   -0.2/ 0.2     1        NONE
   12.1-12.6    14/11 AM    0.0/ 0.5    1-2       NONE
   10.4-10.9    15/12 AM   -0.2/ 0.2    1-2       NONE
   11.8-12.3    15/12 PM   -0.2/ 0.2     3        NONE
    9.9-10.4    16/12 AM   -0.8/-0.2     3        NONE
   11.6-12.1    16/01 PM   -0.2/ 0.2    2-3       NONE

BOSTON HARBOR

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    10.4-10.9    13/11 PM   -0.2/ 0.2     1        NONE
   12.2-12.7    14/11 AM    0.0/ 0.5     1       MINOR
   10.5-11.0    15/12 AM   -0.2/ 0.2    1-2       NONE
   11.9-12.4    15/12 PM   -0.2/ 0.2     2        NONE
    9.9-10.4    16/12 AM   -0.8/-0.2     2        NONE
   11.6-12.1    16/01 PM   -0.2/ 0.2     2        NONE

SCITUATE

     TOTAL
      TIDE      DAY/TIME     SURGE     WAVES      FLOOD
      /FT/                    /FT/      /FT/    CATEGORY
  -----------  ----------  ---------  -------  ----------
    9.8-10.3    13/11 PM   -0.2/ 0.2     1        NONE
   11.6-12.1    14/11 AM    0.0/ 0.5     2       MINOR
   10.0-10.5    15/12 AM   -0.2/ 0.3     2        NONE
   11.4-11.9    15/12 PM   -0.2/ 0.2     3        NONE
    9.5-10.0    16/12 AM   -0.7/-0.2    3-4       NONE
   10.8-11.3    16/01 PM   -0.7/-0.2    2-3       NONE

$$

$$FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this coastal flood statement went out at Dec 13, 10:14 AM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 13, 10:14 AM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1014 AM EST Tue Dec 13 2016

.SYNOPSIS...
Weak high pressure moves across New England today bringing dry and
near seasonable temperatures. Low pressure passing well south of
New England tonight may bring a few flurries or light snow showers.
Arctic air invades the region Thu and Fri accompanied by snow
squalls. Dangerously cold conditions Thursday night into Friday
morning with wind chills 10 to 20 below zero as northwest winds
gust around 30 to 40 mph. Milder air ahead of a storm system
Saturday into Sunday. Initially snow Saturday, possibly some
freezing rain and/or sleet, before changing over to all rain. Dry
and more seasonable conditions follow for early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 am update...

Weak short wave ridging and attending surface high move across
the region today. This will yield sunshine...light winds and near
seasonable temperatures. Quite tranquil for mid Dec. Mid and high
clouds over PA will stream across our area this afternoon with
skies becoming overcast by sunset over western MA/CT. New 12z NAM
keeps the area dry thru 00z...with precip from next upstream
system not overspreading western MA/CT until 8pm-11pm. Previous
forecast captures these details nicely so no major changes with
this update. Earlier discussion below.

===============================================================

Mostly zonal flow continues aloft while closed upper low moves
south from the Canadian prairies into the North-Central USA.

A short-wave ridge moves across New England bringing dry weather.
This will bring substantial sunshine through at least early
afternoon and diminishing wind. Weak wintertime mixing will bring
max temps in the mid 30s to around 40.

Cirrus-level moisture increases through the day, but becomes most
notable in the west around midday and all areas by evening.
Expect increasing and thickening high clouds during this time.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

Tonight...

Weak southern low moves offshore near Cape Hatteras this evening
and races out to sea during the night. A weak shortwave and jet
race across Southern New England at this time. The shortwave and
jet may force enough dynamics to support scattered show showers,
but moisture aloft will be limited so any accumulation should be
light if at all. Mostly just clouds. With clouds and low level
temps forecast in the 20s, we expect min sfc temps in the 20s and
low 30s, with the latter along the coast.

Wednesday...

Offshore low moves out to sea while Plains high pressure builds
east and provides dry weather and sunshine. Mixing will reach to
about 925 mb with temps at that level supporting max sfc temps
near 40 while farther north and west max sfc temps should be in
the 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

*/ Highlights...

 - Dangerously cold Thursday night into Friday morning
 - Wintry weather forecast Saturday into Saturday night
 - A milder trend going into next week

*/ Overview...

East Pacific Oscillation (EPO) appears to be the dominant force with
regards to the long-term weather pattern. Presently negative, higher
heights and warmer temperatures across the NE Pacific and across AK
are yielding a cross-polar flow ushering shots of Arctic air S over
Canada into the heart of the CONUS through the downstream trough as
a series of 1030+ highs. Support via the persistent pattern trend
associated with La Nina, will see H85 temperatures down around -25C
by early Friday morning, such cold we have not seen since February
around Valentine's Day. Ouch, cold hearted. But that all appears to
change going into the weekend as the EPO shifts positive with all
other teleconnections being consistent. The H5 pattern round the N
Hemisphere becomes less deamplified. Westerlies increase off the
Pacific ushering milder air across the CONUS and higher heights. A
warmer pattern emerges with higher heights as Arctic air is locked
up around N Canada / Greenland with the strong westerlies. Less
intrusion of colder air and the absence of a block downstream, we
are looking a continued active weather pattern, but associated
energy becoming deamplified and stretched across the NE CONUS with
the rising height pattern associated with the +EPO. Any outcomes are
mainly associated with over-running with the possibility of initial
wintry outcomes before changing over to all rain. Will highlight the
details in the discussion below.

*/ Daily Discussion...

Wednesday night through Friday...

It's going to turn dangerously cold. Period. The -EPO pattern yields
a persistent cross-polar flow that pushes Arctic air deeper S into
the heart of the CONUS. It just happens that the H5 pattern is in
the right state with low pressure situated over SE Canada that the
cross-polar flow is oriented right into New England. Looking at H85
temperatures around -25C towards early Friday morning. Strong cold
air advection allows deep layer mixing up to H7 just as the crux of
mid level vortex energy associated with the low over SE Canada
sweeps the NE CONUS with a local enhancement to the wind profile per
a tightened pressure gradient. Winds through the mixed layer around
40 to 50 mph with the top of the mixed layer near hurricane force.
Do not expect an efficient mix down of winds, but close enough. Do
expect NW 35 to 45 mph gusts along with lows dropping down to the
single digits to below zero to result in dangerous wind chills of 10
to 20 below zero. Persistent forecast signal, likely going to need a
combination of wind chill advisory / warning headlines along with
wind advisories when also considering ensemble probabilistics. Will
continue to highlight in the hazardous weather outlook.

Possibility of snow squalls? Yes. As the previous forecaster alluded
to, decent low level moisture and convergence along an anticipated
Arctic front associated with mid-level vortex energy and decent
forcing, can not rule out localized impacts of reduced visibilities
and accumulating snows. Would like to see a more moist profile in
the 0-2 km layer rather than inverted-V signatures. Evaluating some
of the high-res guidance just being introduced along with ensemble
probabilistics, highest confidence of outcomes over high terrain,
but can not rule out energy slipping E, especially in the lower CT
valley.

Will also have to watch the magnitude of cold air along with wind
trajectories over the warmer ocean waters. BUFKIT soundings noting
extreme environmental parameters towards ocean-induced CAPE. Likely
to see ocean-effect snows develop, but as to impacts over the Outer
Cape given 310 wind direction, they may be tough to come by. Some
activity is likely, but the better banding, snow impact may occur
offshore of the Outer Cape.

Friday night through Sunday...

EPO shifting positive. Increasing westerlies ushering milder air off
the Pacific. Subsequent rising heights over the CONUS. This being
drawn into troughing pattern across the Central and E CONUS closely
resembling the typical La Nina signal. The lack of Canadian high
pressure to the N, but still a deep layer of cold, dry Arctic air
that will take some time to dislodge, there is the likelihood for
initial snows Saturday as top-down moistening proceeds per the over-
running setup ahead of an inside-runner area of low pressure. Need
to take into consideration the wet-bulb temperature along with model
forecast N/NE near-surface ageostrophic flow towards low pressure
emerging out of the Central Plains. Could see snow hang on longer
through Saturday before transitioning to rain. May possibly see cold
air hang tough in interior valleys lending to mixed precipitation
types (freezing rain / sleet). Also need to consider the S gradient
flow. All inclusive to the morphology of the leading warm front
which may become hung up across S New England. Too early to say with
any certainty as associated energy remains poorly sampled, offshore
of British Columbia, and we are talking about a day-5 forecast. But
still, there is concern given ensemble probabilistics highlighting a
decent chance of advisory level snows and ensemble plumes indicating
mixed precipitation types towards late Saturday into Saturday night
associated with the anticipated transition of outcomes. Will
highlight possible outcomes in the hazardous weather outlook.

Next week...

High pressure looks to be in control initially. Any Arctic intrusion
is with less magnitude given the +EPO pattern and less cross-polar
flow into the CONUS, likely to undergo moderation with time. Have to
watch closely continued energy out of the Pacific possibly capturing
additional energy out of the Gulf of Mexico. Low pressures emerging
out of the Mid-Atlantic flirting with S New England and/or over-
running scenarios associated with the La Nina troughing pattern over
the Central CONUS with possible initial wintry outcomes before
ending up on the warm side of the envelope with a weak inside runner.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

15z update...

This afternoon...

VFR with light west winds becoming southwest. Precip from next
upstream system holds off until 01z-04z across western MA/CT.
Earlier discussion below.

==================================================================

Tonight...
VFR with areas of MVFR cigs. -SHSN forecast, scattered, could see
some light accumulations, perhaps tempo IFR visibilities. Rain
showers for the S/SE coast. Light W winds.

Wednesday...
VFR. West winds gusting near 20 knots.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Thursday and Friday...High confidence.

VFR. Arctic conditions with lows Thursday night into Friday around
the single digits. Coupled with anticipated 30 to 40 kt NW flow,
perhaps higher, looking at wind chills around 10 to 20 below. SCT-
BKN low-end cigs, especially over the high terrain and Outer Cape.

Saturday into Sunday...Moderate confidence.

Lowering to LIFR. Initial onset of IFR SN with N winds across the
interior and S winds along the coast. Will see a transition to RA
with visibilities improving, though FZRA may develop across the
lower interior before changing to RA. Improving trend with winds
turning out of the W on Sunday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

10 am update...

NW wind 10 to 15 with a few gusts up to 20 kt eastern MA waters
this morning slacken and become southwest to south this afternoon.
Dry weather and good vsby. Earlier discussion below.

===========================================================================

Tonight...

Light SW wind becomes light NW toward Wednesday morning. Light
snow or flurries may reduce vsby somewhat but nothing significant
expected.

Wednesday...

Winds and seas remain below small craft advisory thresholds.

Outlook /Wednesday Night through Saturday/...

Thursday and Friday...High confidence.

Gales to near storm-force winds developing Thursday, strongest
during the overnight hours into early Friday. Wave heights building
8 to 10 feet on the outer waters. Water temperatures remain warm so
there is less of a threat of freezing spray.

Saturday into Sunday...Moderate confidence.

Increasing S winds ahead of a storm system sweeping across interior
NE CONUS. Gusts up to 30 kts possible which will push seas back up
to 8 to 10 feet on the outer waters. Rain anticipated which could
result in visibility restrictions. Improving conditions going into
Sunday as winds back out of the W/NW, still breezy.

&&

.TIDES/COASTAL FLOODING...
Astronomical high tide at Boston Harbor will be about 12.1 feet
today and 12.3 feet Wednesday. Nantucket will be near 4.3 feet
today and Wednesday, and Newport will be at 4.8 and 4.9 feet.
There was some surge on the Monday morning high tide, but this
diminished to nil in the evening. With an offshore westerly wind
today and Wednesday, the concern for coastal flooding should be
diminished. We will continue to monitor, but no headlines or
statements planned at this time.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory for hazardous seas until 4 PM EST this
     afternoon for ANZ250-254>256.

&&

SYNOPSIS...WTB/Sipprell
NEAR TERM...WTB/Nocera/Sipprell
SHORT TERM...WTB
LONG TERM...Sipprell
AVIATION...WTB/Nocera/Sipprell
MARINE...WTB/Nocera/Sipprell
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Dec 13, 4:10 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
410 AM EST TUE DEC 13 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-140915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
410 AM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THURSDAY NIGHT INTO FRIDAY MORNING...DANGEROUSLY COLD WIND CHILLS
OF 10 TO 25 BELOW ZERO ARE FORECAST AS LOWS DROP INTO THE SINGLE
DIGITS AND NORTHWEST WINDS GUST 35 TO 45 MPH WITH A LOW RISK OF
50 TO 60 MPH GUSTS. A COMBINATION OF WIND AND WIND CHILL HEADLINES
IS LIKELY.

SATURDAY...ACCUMULATING SNOW IS FORECAST POTENTIALLY REACHING
ADVISORY LEVEL IN NORTH AND WEST PORTIONS OF MA AND CT. PRIOR TO
TRANSITIONING TO RAIN LATE SATURDAY INTO SATURDAY NIGHT THERE IS
THE POSSIBILITY FOR A BRIEF PERIOD OF SLEET AND/OR FREEZING RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-140915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
410 AM EST TUE DEC 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY NIGHT...THERE IS A MODERATE PROBABILITY OF W GALES.

LATE THURSDAY INTO FRIDAY...THERE IS A HIGH PROBABILITY OF NW
GALES. LOW PROBABILITY OF STORM FORCE WIND GUSTS. LOW PROBABILITY
OF MODERATE FREEZING SPRAY OVER THE WATERS ADJACENT TO SHORES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 10:36 AM ESTSmall Craft Advisory for Hazardous SeasBOX5 hr
Dec 13, 4:20 PM ESTGale WatchBOX23 hr

Nearby

Coastal Flood Statements in Massachusetts, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.